Alert archive / Maine / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 13, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 2, 2004, 6:02 PM EDT for Knox County, Maine. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2004, 6:02 PM EDT (22:02 UTC)
- Expired
- Jul 2, 2004, 6:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
County Knox County, ME
The radar
The Portland,ME radar (KGYX), 94 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KGYX 022202 SVRGYX MEC013-022230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 600 PM EDT FRI JUL 2 2004 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KNOX COUNTY IN SOUTH CENTRAL MAINE * UNTIL 630 PM EDT * AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HOPE...OR ABOUT 6 MILES WEST OF CAMDEN... MOVING SOUTHEAST AT 15 MPH. REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4429 6918 4418 6927 4412 6916 4422 6907 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:17 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 2, 3:17 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 317 PM EDT FRI JUL 2 2004 .SHORT TERM... TONIGHT AND SATURDAY...THE SCATTERED THUNDERSTORMS WILL COME TO AN ABRUBT END EARLY THIS EVENING AS A SLOW MOVING COLD FRONT MOVES THROUGH AND ALL THE ACTIVITY MOVES OFFSHORE. CLEARING WILL GRADUALLY TAKE PLACE OVERNIGHT FROM W-E. SOME FOG MAY AFFECT CSTL AREAS THIS EVENING BEFORE BEING PUSHED OFFSHORE DURING THE FRONTAL PASSAGE. SATURDAY HIGH PRES WILL BRING PARTLY TO MOSTLY SUNNY SKIES...SOME AFTN CLOUDS LIKELY TO DVLP ESP OVR ERN AND NRN AREAS DUE TO CYCLONIC FLOW AND COOLER TEMPS ALFT. && .LONG TERM... SATURDAY NIGHT AND BEYOND... HIGH PRES OVER THE REGION WILL CONTINUE TO PROVIDE MOSTLY CLEAR SKIES SAT NIGHT AND SUN. CLOUDS START MOVING IN SUN NIGHT AS LOW PRES IN THE GREAT LAKES STARTS MOVING E. THERE IS THE THREAT OF SHOWERS LATE SUN NIGHT THROUGH MON AS THE LOW MOVES AND UPPER SHORTWAVE MOVES TOWARD THE SAINT LAWRENCE. THE COLD FRONT MOVES THROUGH LATE MON BUT CLOUDS WILL LINGER UNTIL THE UPPER TROF MOVES THROUGH DURING MON NIGHT. HIGH PRES BUILDS BACK IN FROM THE W FOR A NICE STRETCH TUE AND WED. ANOTHER CDFRONT WILL MOVE THROUGH ON THU FOR SOME MORE SHOWERS. && .MARINE... SHORT TERM...TONIGHT AND SATURDAY...WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA VALUES. HOWEVER ALONG AND IN ADVANCE OF SLOW MOVING COLD FRONT...SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EARLY THIS EVENING COULD PRODUCE BRIEF GUSTS OVER 35 KT WITH THERE PASSAGE. WINDS TO BECOME NW SAT BUT REMAIN LGT. LONG TERM...SATURDAY NIGHT AND BEYOND... WINDS WILL FRESHEN A BIT ON MON AHEAD OF THE CDFRONT BUT SHOULD REMAIN BELOW SCA. && .AVIATION...CONDS VFR BUT SCATTERED THUNDERSTORMS WILL BRIEFLY LOWER CONDS TO MVFR OR IFR TIL ABOUT 00Z. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE.
Hazardous weather outlook, Jul 2, 4:38 AM EDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 438 AM EDT FRI JUL 2 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-021037- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 438 AM EDT FRI JUL 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY A FEW THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL... ESPECIALLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON IF STRONG TO SEVERE THUNDERSTORMS DEVELOP.
In the hours before
Special weather statement, Jul 2, 1:32 PM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 132 PM EDT FRI JUL 2 2004 MEZ013-014-022028- SOUTHERN FRANKLIN ME-SOUTHERN SOMERSET ME- 132 PM EDT FRI JUL 2 2004 THUNDERSTORMS WILL MOVE ACROSS THE FOOTHILLS OF WESTERN MAINE THIS AFTERNOON. THE STORMS WILL MOVE TO THE EAST AT 25 MPH ACROSS SOUTEHRN FRANKLIN AND SOUTHERN SOMERSET COUNTIES THROUGH 300 PM. SOME OF THE THUNDERSTORMS MAY CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS OF 40 MPH. IF THREATENING WEATHER APPROACHES SEEK SAFE SHELTER IMMEDIATELY. BOATERS SHOULD HEAD TO SAFE HARBOR BEFORE THUNDERSTORMS STRIKE. SJC
Special weather statement, Jul 2, 2:28 PM EDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 228 PM EDT FRI JUL 2 2004 MEZ014-021-022-021931- INTERIOR WALDO ME-KENNEBEC ME-SOUTHERN SOMERSET ME- 228 PM EDT FRI JUL 2 2004 STRONG THUNDERSTORMS WILL MOVE ACROSS EXTREME SOUTHERN SOMERSET ...EXTREME NORTHEAST KENNEBEC AND NORTHERN WALDO COUNTIES THIS AFTERNOON. THE STORMS WILL MOVE TO THE EAST SOUTHEAST AT 25 MPH ACROSS AND TO THE SOUTH OF NORRIDGEWOCK IN SOUTERNMOST SOMERSET COUNTY AND INTO THE NORTHEAST CORNER OF KENNEBEC COUNTY...AROUND CLINTON...BY 245 PM. THESE STORMS WILL MVOE INTO NORTHERN WALDO COUNTY...AROUND THORNDIKE AND SURROUNDING TOWNS AROUND OR A LITTLE AFTER 3 PM. THESE THUNDERSTORMS MAY CONTAIN HEAVY RAIN...FREQUENT LIGHTNING ...SMALL HAIL AND WIND GUSTS OF 40 MPH. IF THREATENING WEATHER APPROACHES SEEK SAFE SHELTER IMMEDIATELY. BOATERS SHOULD HEAD TO SAFE HARBOR BEFORE THUNDERSTORMS STRIKE. SJC
Special weather statement, Jul 2, 3:16 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 316 PM EDT FRI JUL 2 2004 MEZ018>020-023>025-NHZ004-006-008>010-013-014-022211- ANDROSCOGGIN ME-BELKNAP NH-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL YORK ME-INTERIOR CUMBERLAND ME- INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-MERRIMACK NH- NORTHERN CARROLL NH-SAGADAHOC ME-SOUTHERN CARROLL NH-STRAFFORD NH- 316 PM EDT FRI JUL 2 2004 THE SEVERE THUNDERSTORM WATCH FOR SOUTHWEST MAINE...SOUTHEAST NEW HAMPSHIRE AND THE ADJACENT COASTAL WATERS HAS BEEN CANCELLED. AS OF 315 PM THERE ARE NO WATCHES IN EFFECT FOR MAINE AND NEW HAMPSHIRE. A FEW THUNDERSTORMS ARE STILL POSSIBLE OVER PORTIONS OF SOUTHWEST MAINE...FROM THE PORTLAND AREA NORTHEAST TO WALDO COUNTY. THESE STORMS COULD PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. HOWEVER...THE THREAT OF SEVERE WEATHER...LARGE HAIL AND DAMAGING WINDS...HAS ENDED.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:35 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec | 55 min |
| Jul 2, 4:38 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec | 52 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.